[Skip to Navigation]
Article
June 27, 1994

Antidepressants and Tinnitus-Reply

Author Affiliations

Seattle, Wash

Arch Intern Med. 1994;154(12):1411. doi:10.1001/archinte.1994.00420120143018
Abstract

Golden and Evans point out an important clinical fact that we failed to discuss in our article.1 Tricyclic antidepressants have been reported to produce tinnitus in patients who did not have it before. Most, but not all, of this tinnitus is reversible with discontinuation of the administration of tricyclics. While this fact is important for understanding tinnitus that emerges during the treatment of depression with tricyclics, it may be less important in the treatment of pre-existing tinnitus with antidepressants. All the patients in our trial obviously had tinnitus prior to starting nortriptyline treatment. Very few of our patients reported a worsening of tinnitus when receiving nortriptyline. In those few who reported this, it was always linked to a worsening of the concomitant depressive symptoms. What has been observed in our clinical experience is that if depressive symptoms in a patient with tinnitus can be improved, his/her tinnitus noise improves

Add or change institution
×